I mentioned in this post in February that one part of the problem that I had with the magnesium supplement was a possible interaction with another supplement, L-theanine, which provides a “calming” effect.
In January 2017 I was under a lot of stress and so I took an L-theanine capsule (200 mg) one per day for about a month. I did gradually reduce it when stopping it by going to every other day and so on. But shortly after I stopped it I had a cold. The same thing happened a second time when I took the L-theanine again in June 2017 for about a month and stopped taking it, and had a cold shortly after that. So, I’m wondering hmm, maybe the L-theanine, which supposedly also has a reinforcing effect on the immune system (Chengjian Li, et al., 2016), gave my immune system a false reinforcement so that when stopping it, my immune system was then weaker than it was before starting the L-theanine?
So later in the year I took the L-theanine like just every other day maybe two or three times, and after that had a cold again. And earlier this past January 2018 I only took the L-theanine every other day like about two or three times, and the cold symptoms occurred again after that. It might have all been a coincidence. And in my earlier post I had thought that maybe it was because the L-theanine was interacting badly with my magnesium supplement. And, as I wrote in the previous post, I then learned that my symptoms, mainly headache (but nose running as well), were probably due to taking too high a dose of my magnesium supplement, which was only the 400 mg/day as recommended. Some things I read mentioned that too much magnesium could interfere with your immune system functioning. So I reduced the magnesium to a 200 mg caplet and a 1/2 of caplet later in day, and the headaches went away within a week after that, and after 3 weeks now I haven’t had any runny nose. However, if any of the problem was due to L-theanine, I haven’t taken that since January, and won’t take it again, because it’s too questionable.
And all that got me looking into these supplements that I take as added “anti-inflammatory” mainly for my ulcerative colitis or “inflammatory bowel” (that I mentioned here), which has been under control again since early 2013. From what I have learned, you have to be careful with these “anti-inflammatory-enhancing” supplements, because supposedly they interfere with your natural anti-inflammatory system. (Or do they?)
I’ve been taking the probiotic acidophilus pills since 2005, and also vitamins D, C, and E. The vitamin C experience I wrote about regarding my taking too much per day (up to 6000-7000 mg/day) and I gradually decreased it to 1250-1500 mg per day in 250 mg doses during the day (and followed up on that). I had been taking the vitamin D in the area of 3400 or 3800 i.u. per day, but I’ve started to reduce that now because apparently that is too high. And I take the “natural” vitamin E (d-alpha tocopherol) at 400 i.u. per day. I’ve also been taking quercetin approx. 200 mg three times per day for about 10 years, and now I’m not sure about that. The quercetin has been for over 10 years now, and I hope that hasn’t had too much of a negative effect, if any. That’s a bioflavonoid antioxidant found naturally in grapes, apples and onions, and supposedly has anti-inflammatory properties.
So, this whole thing with the supplements has been a continuing and frustrating learning experience. Because of my ulcerative colitis I can’t have most vegetables and fruits, which is where we naturally get our antioxidants for natural anti-inflammatory and immune system support. (Although I can have baked potato without skin at dinner, as well as carrot juice 3 times per day, concord grape juice and apple juice – thank goodness for those things!) This has been going on with me since mainly 1999, and I am in my mid-50s now.
And, by the way, the “doctors” I saw in those years mainly wanted to just give me the damn prescription anti-inflammatory drugs, but said nothing about the importance of nutrition. I’ll have something to say about my experience with the “MDs” from 1999 to 2008 in an upcoming post.